A 64 y/o man, admitted to the hospital with the presumptive diagnosis - ProProfs Discuss
Cancel
TopicsDown
Products Down
Follow Us:
FacebookTwitter
Advertisement

A 64-y/o man, admitted to the hospital with the presumptive diagnosis of pulmonary embolism, started an appropriate emergency therapy. Three days later his finger became discolored and laboratory tests showed the following:WBC 10,200/mm3 (normal 4.3-10.8K), RBC 4.8 x 10 6/mm3 (normal 3.5-5.0), platelets 75000/mm3 (normal 140-440).Which of the following drugs most likely caused the patient’s symptoms and signs?

This question is part of Pharm anticoagulation drugs
Asked by Chachelly, Last updated: Sep 08, 2020

+ Answer
Request
Question menu
Vote up Vote down

1 Answer

Chachelly

Chachelly

Chachelly
Chachelly

Answered Sep 01, 2018

Heparin

Learning objective: describe the main adverse effects of heparin. Answer: C The lab results indicate that the patient was most likely suffering of heparin-induced thrombocytopenia (HIT). The disorder can be asymptomatic (type I) or can be associated with peripheral vascular occlusion which can cause stroke, myocardial infarction, tissue gangrene and even death (type II). In fact the mortality rate of type II HIT can be as high as 40%. HIT occurs in about 1-5% of patient receiving unfractionated heparin. The pathogenesis of HIT is still uncertain but it appears that heparin-dependent IgG antibodies activates platelets that aggregate intravascularly. As a consequence platelet-fibrin thrombi may form, leading to vascular occlusion. A, B, D, E) The risk of thrombocytopenia with all the other listed drugs is either low (aspirin) or negligible.
upvote downvote
Reply 

Advertisement
Advertisement
Search for Google images Google Image Icon
Select a recommended image
Upload from your computer Loader
Image Preview
Search for Google images Google Image Icon
Select a recommended image
Upload from your computer Loader
Image Preview
Search for Google images Google Image Icon
Select a recommended image
Upload from your computer Loader

Email Sent
We have sent an email to your address "" with instructions to reset your password.